Well, that sounds scary, doesn’t it? The above quote is from PubMedHealth, the #1 site on Google for the search phrase “serotonin syndrome.” Many antidepressants now have a warning about serotonin syndrome.
This doesn’t mean that if you have been taking antidepressants for months or years without any complications that you should suddenly stop taking the meds in the hope that you can prevent serotonin syndrome. Never suddenly stop your meds unless you have okayed it with your doctor or therapist. You could get bad withdrawal symptoms or your depression could come back.
The main warning is for people who take triptans to treat migraines or epilepsy and then need to go on antidepressants — or vice versa. It is very common for people with migraines or epilepsy to get depression. Anyone with a chronic pain condition or a major diagnosis tends to get depression. Both triptans and SSRI and SSNRI antidepressants affect the way the brain absorbs serotonin.
The good news is that:
- if you’re going to get serotonin syndrome, you’ll get it just after starting a new drug
- it’s treatable
- 100% recovery can happen if you are already aware of serotonin syndrome symptoms and contact your doctor as soon as you think something is wrong
Also — another major drug that cause serotonin syndrome is the heavy-duty painkiller Demerol. The chances are if you really need Demerol, serotonin syndrome is the last thing you’ll be worrying about. But it is something your doctors will worry about and may try to talk to you about if you are in such a position as needing Demerol.
The bottom line is do not let anyone or any website scare you about serotonin syndrome so that you stop taking your meds.